Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 8, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Feb 22, 2012, 7:44 PM EST for 5 counties in Tennessee. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 22, 2012, 7:44 PM EST (00:44 UTC)
- Expired
- Feb 22, 2012, 8:30 PM EST
- In force
- 46 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Claiborne County, TN, Grainger County, TN, Greene County, TN, Hancock County, TN, Hawkins County, TN
The radar
The Knoxville radar (KMRX), 45 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 22, 8:18 PM EST | TSTM WND DMG | Rogersville, TN | THREE TO FOUR TREES DOWN IN ROGERSVILLE. |
| Feb 22, 8:24 PM EST | HAIL 0.25 | Surgoinsville, TN | PEA SIZED HAIL...REPORTED BY PUBLIC |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.7 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1522 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 240 m²/s²
- 0-3 km storm-relative helicity
- 371 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
286
WUUS54 KMRX 230044
SVRMRX
TNC025-057-059-067-073-230130-
/O.NEW.KMRX.SV.W.0008.120223T0044Z-120223T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
744 PM EST WED FEB 22 2012
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLAIBORNE COUNTY IN EAST TENNESSEE...
GRAINGER COUNTY IN EAST TENNESSEE...
GREENE COUNTY IN EAST TENNESSEE...
HANCOCK COUNTY IN EAST TENNESSEE...
HAWKINS COUNTY IN EAST TENNESSEE...
* UNTIL 830 PM EST
* AT 742 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
TAZEWELL...OR 13 MILES NORTH OF RUTLEDGE...AND MOVING EAST AT 45
MPH.
* LOCATIONS IN THE WARNING INCLUDE...
SNEEDVILLE...ROGERSVILLE...BEAN STATION...SURGOINSVILLE...THORN
HILL...HOWARD QUARTER...EVANSTON...MOORESBURG...TREADWAY...
KLONDIKE...ST. CLAIR...KYLES FORD...MCCLOUD...KEPLER...OKOLONA...
CHURCH HILL...JEAROLDSTOWN...BAILEYTON AND MOUNT CARMEL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3648 8266 3645 8270 3642 8267 3642 8269
3641 8266 3632 8267 3630 8314 3634 8316
3634 8318 3631 8318 3632 8320 3630 8321
3628 8368 3659 8367 3659 8265
TIME...MOT...LOC 0044Z 266DEG 41KT 3647 8352
$$
DH1 follow-up statement
121
WWUS54 KMRX 230057
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
757 PM EST WED FEB 22 2012
TNC025-057-059-067-073-230130-
/O.CON.KMRX.SV.W.0008.000000T0000Z-120223T0130Z/
CLAIBORNE TN-GRAINGER TN-HANCOCK TN-HAWKINS TN-GREENE TN-
757 PM EST WED FEB 22 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EST
FOR GREENE...HAWKINS...HANCOCK...GRAINGER AND CLAIBORNE COUNTIES...
AT 754 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR HOWARD QUARTER...OR 10 MILES SOUTHWEST OF SNEEDVILLE...
MOVING EAST AT 45 MPH.
LOCATIONS IN THE WARNING INCLUDE...
SNEEDVILLE...ROGERSVILLE...BEAN STATION...SURGOINSVILLE...
EVANSTON...MOORESBURG...TREADWAY...KLONDIKE...ST. CLAIR...KYLES
FORD...MCCLOUD...KEPLER...OKOLONA...CHURCH HILL...JEAROLDSTOWN...
BAILEYTON AND MOUNT CARMEL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3648 8266 3645 8270 3642 8267 3642 8269
3641 8266 3632 8267 3630 8314 3634 8316
3634 8318 3631 8318 3632 8320 3630 8321
3628 8368 3659 8367 3659 8265
TIME...MOT...LOC 0057Z 266DEG 41KT 3648 8334
$$
DHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 6:40 PM EST, 1 hour 4 minutes earlier.
Area forecast discussion, Feb 22, 6:40 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 640 PM EST WED FEB 22 2012 .AVIATION...MAIN CONCERN FOR AVIATION IS THE DEVELOPING CONVECTION OVER MIDDLE TN AND THE NRN CUMBERLAND PLATEAU...MOVING EAST AT 50 MPH OR SO. ISOLATED CELLS SHOWING POTENTIAL FOR DIME SIZED OR LARGER HAIL...AND LATEST RADAR PICS SHOW A THREAT OF TSRA FOR GENERALLY ALL 3 TAF SITES AT LEAST THROUGH 23/04Z. AFTER 04Z...KEPT CONTINUITY AND LOWERED CEILINGS TO MVFR FOR REST OF TONIGHT. CONDITIONS IMPROVE GREATLY AFTER 12Z THURSDAY WITH CLOUDS SCATTERING OUT...WHILE THREAT OF CONVECTION AGAIN LOOKS TO BE AFTER 24/00Z. PLEASE NOTE THAT A GREATER RISK OF SEVERE STORMS IS ANTICIPATED THURSDAY EVENING...WHICH WILL AFFECT TAF SITES IN THE 24/00Z TO 24/06Z PERIOD. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 51 74 50 58 32 / 60 10 70 30 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 49 71 49 56 31 / 70 10 70 30 10 OAK RIDGE, TN 49 71 47 56 31 / 70 10 70 30 10 TRI CITIES AIRPORT, TN 44 69 46 54 28 / 70 10 70 50 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TG
Hazardous weather outlook, Feb 22, 3:04 PM EST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 304 PM EST WED FEB 22 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-232000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 304 PM EST WED FEB 22 2012 /204 PM CST WED FEB 22 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... AN UPPER LEVEL DISTURBANCE WILL SWING ACROSS THE AREA TONIGHT...WHICH SHOULD LEAD TO THE DEVELOPMENT OF THUNDERSTORMS ACROSS THE REGION LATE THIS AFTERNOON AND EVENING. SOME OF THE STORMS MAY BECOME SEVERE ESPECIALLY OVER THE SOUTHERN HALF OF THE AREA...WITH THE MAIN THREATS BEING DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO ALSO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... A STRONG COLD FRONT WILL MOVE THROUGH THE EASTERN TENNESSEE VALLEY AND SOUTHERN APPALACHIANS LATE THURSDAY NIGHT. WARM MOIST AIR AHEAD OF THIS FRONT SHOULD LEAD TO THE DEVELOPMENT OF A ROUND OF STRONG CONVECTION THURSDAY EVENING INTO THE EARLY MORNING HOURS FRIDAY. A FEW OF THESE STORMS COULD BECOME SEVERE...WITH THE MAIN THREATS BEING DAMAGING WINDS AND LARGE HAIL. HOWEVER...AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING AND AGAIN OVERNIGHT THURSDAY NIGHT. LW/TD
In the hours before
Special weather statement, Feb 22, 3:06 PM EST, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 306 PM EST WED FEB 22 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-230400- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA... LA FOLLETTE...TAZEWELL...SNEEDVILLE...ROGERSVILLE...KINGSPORT... BRISTOL...MOUNTAIN CITY...WARTBURG...CLINTON...OAK RIDGE... MAYNARDVILLE...RUTLEDGE...MORRISTOWN...NEWPORT...COSBY... GREENEVILLE...CEDAR CREEK...JOHNSON CITY...ERWIN...ELIZABETHTON... ROAN MOUNTAIN...KINGSTON...LENOIR CITY...KNOXVILLE...DANDRIDGE... MARYVILLE...CADES COVE...SEVIERVILLE...GATLINBURG...DUNLAP... PIKEVILLE...DAYTON...DECATUR...ATHENS...MADISONVILLE... COKER CREEK...JASPER...CHATTANOOGA...CLEVELAND...BENTON... DUCKTOWN...JONESVILLE...WISE...NORTON...GATE CITY...LEBANON... ABINGDON 306 PM EST WED FEB 22 2012 /206 PM CST WED FEB 22 2012/ ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND THURSDAY NIGHT... AN UPPER LEVEL DISTURBANCE WILL SWING ACROSS THE AREA TONIGHT...WHICH SHOULD LEAD TO THE DEVELOPMENT OF THUNDERSTORMS ACROSS THE REGION LATE THIS AFTERNOON AND EVENING. SOME OF THE STORMS MAY BECOME SEVERE ESPECIALLY OVER SOUTHEAST TENNESSEE...CENTRAL EAST TENNESSEE...AND EXTREME SOUTHWEST VIRGINIA...WITH THE MAIN THREATS BEING DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO ALSO CANNOT BE RULED OUT. A GREATER POTENTIAL FOR SEVERE STORMS WILL OCCUR THURSDAY NIGHT AHEAD OF A STRONG COLD FRONT. AS AN AREA OF LOW PRESSURE CROSSES THE OHIO VALLEY...A STRONG SOUTH TO SOUTHWEST WIND WILL DEVELOP THURSDAY AFTERNOON...AND TEMPERATURES WILL RISE INTO THE LOWER 70S IN THE TENNESSEE VALLEY. THE WARM MOIST AIR AND GUSTY SOUTHERLY WINDS WILL GENERATE STRONG TO SEVERE THUNDERSTORMS LATE THURSDAY EVENING...MOVING EAST ACROSS THE AREA THROUGH THE EARLY MORNING HOURS FRIDAY. DAMAGING STRAIGHT LINE WINDS ARE EXPECTED TO BE THE MAIN THREAT...WITH A POTENTIAL FOR SOME TORNADOES AS WELL. SINCE THE MAIN THREAT OF SEVERE WEATHER IS EXPECTED TO ARRIVE AFTER SUNSET THURSDAY NIGHT...RESIDENTS OF EAST TENNESSEE AND SOUTHWEST VIRGINIA ARE URGED TO MAINTAIN A HIGH LEVEL OF AWARENESS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. LW/TD
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 7:08 PM EST | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Union | 37 min |
| Feb 22, 7:28 PM EST | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Morgan, Scott | 32 min |
| Feb 22, 7:34 PM EST | Severe Thunderstorm Warning | MRX | Anderson, Blount, Bradley, Hamilton, Knox, Loudon and 6 more | 26 min |
| Feb 22, 7:52 PM EST | Severe Thunderstorm Warning | MRX | Anderson, Cocke, Grainger, Hamblen, Jefferson, Knox and 1 more | 38 min |
| Feb 22, 8:07 PM EST | Severe Thunderstorm Warning | MRX | Cocke, Greene, Hawkins, Unicoi, Washington | 38 min |
| Feb 22, 8:09 PM EST | Severe Thunderstorm Warning | MRX | Bledsoe, Meigs, Rhea, Roane | 36 min |
| Feb 22, 8:20 PM EST | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, McMinn, Meigs, Monroe, Polk and 1 more | 40 min |
| Feb 22, 9:11 PM EST | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, McMinn, Polk | 34 min |
| Feb 23, 3:37 PM EST | Wind Advisory | MRX | Anderson, Bledsoe, Blount, Bradley, Campbell, Carter and 27 more | 27 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.